## 15TH NATIONAL INDIAN NATIONS CONFERENCE: NIJ SPONSORED R&E PRE-CONFERENCE WORKSHOPS

9:00 AM - 4:30 PM		Wednesday, December 7, 2016   Renaissance Palm Springs Hotel   Ventura Room
9:00 AM - 10:30 AM (90 minutes)	Pre-Conference Institute: NIJ R&E Workshops	NIJ Research Initiatives in Indian Country & Alaska Native Villages: Opening Remarks & Introductions 9:00 AM to 9:15 AM  Christine Crossland, Senior Social Science Analyst, National Institute of Justice
		Tribal Research Stakeholder Guidance  9:15 AM to 10:00 AM   Panel Discussion   45 minutes  • Rita Martinez, Brad Myrstol, Panu Lucier, Twyla Baker-Demaray, & Thomasine Heitkamp  • Research in tribal communities and Alaska Native villages requires active and meaningful involvement and input by tribal leaders, communities, and citizens. This session will present what the researchers role is in 1) identifying tribal stakeholders and 2) gaining perspectives and input at varying levels—government, community and citizens. The session will also present the possible roles and responsibilities of stakeholders linked with research: 1) review of research proposals, designs, methods and approaches, 2) possible challenges, 3) participation in analysis of findings and publications, and 4) dissemination strategies.  Community Engagement Strategies for Sensitive Research Studies  10:00 AM to 10:30 AM   20-minute presentation   10 minutes Q&A   30 minutes  • Christine Crossland, Ada Pecos Melton, & Deelay Chino  • This session will provide guidance and highlight successful strategies for implementing sensitive research on public health and safety issues in tribal communities. Information will include: 1) obtaining tribal approval and research limitations; 2) creating study samples; 3) obtaining and maintaining tribal community involvement; 4) community education and awareness; 5) explaining direct and indirect benefits to tribes; 6) responding to stakeholder concerns for privacy, confidentiality, and respondent distress; and 7) overcoming negative past research experiences. The session also will share lessons learned in governance and challenges with incorporating community participatory research into a national study.
10:30 AM - 10:45 AM	Con	Morning Break
10:45 AM - 12:00 PM (75 minutes)	Pre-	<ul> <li>From Periphery to Center: Stakeholder Input As Data</li> <li>10:45 AM to 11:15 AM   20-minute presentation   10 minutes Q&amp;A   30 minutes</li> <li>Brad Myrstol, Panu Lucier, &amp; Andrew Merrill</li> <li>Presenters will discuss the centrality of conceptualizing – and using – tribal stakeholder "input" as data in their study of Alaska's Village Public Safety Officer (VPSO) program and its impacts on the criminal justice response to violence committed against Alaska Native women in Alaska's tribal communities.</li> <li>From Science to Practice to Policy: Effective Strategies and Tools for Messaging Research</li> </ul>
		<ul> <li>Findings to Tribal Communities by Community Members and Stakeholders</li> <li>11:15 AM to 12:00 PM   30-minute presentation   15 minutes Q&amp;A   45 minutes</li> <li>Lauree Morton &amp; Bernie Teba</li> <li>The presenters will share strategies used by different organizations and communities to incorporate culturally relevant and appropriate services for Native American populations and communities, including the use of research data and evaluation results to improve service delivery, enhance policy, consultation, and agreements with and for tribal nations and citizens. Real life examples will be shared on how to message research findings effectively to tribal communities and stakeholders.</li> </ul>

## 15TH NATIONAL INDIAN NATIONS CONFERENCE: NIJ SPONSORED R&E PRE-CONFERENCE WORKSHOPS

12:00 PM - 1:15 PM	Lunch On Your Own
1:15PM - 2:45PM (90 minutes)	Impact of Violence Against American Indian and Alaska Native Women and Men  1:15 PM to 1:45 PM   20-minute presentation 10 minutes Q&A   30 minutes  • Steven Hafner & André Rosay  • Results from the National Intimate Partner and Sexual Violence Survey (NISVS) show that most American Indian (AI) and Alaska Native (AN) adults are victims of violence. NISVS findings will be summarized, including disclosure and service utilization. Results will provide information that can inform future interventions and policy to support victims of violence.  The Impact of Oil Development on Perceptions of Interpersonal Violence among Members of the Fort Peck Assiniboine and Sioux Tribes  1:45 PM to 2:15 PM   20-minute presentation   10 minute Q&A   30 minutes  • Elizabeth Legerski & Thomasine Heitkamp  • The presenters will summarize findings from an exploratory study regarding community perceptions of the impact of oil development on interpersonal violence among the Fort Peck Assiniboine and Sioux Tribes, which are located in northeastern Montana along a corridor into the heart of the Bakken oil patch, during 2014-2015.  The Impact of Oil Development on Interpersonal Violence among Members of the Mandan, Hidatsa, and Arikara Nation  2:15 PM to 2:45 PM   20-minute presentation   10 minutes Q&A   30 minutes  • Twyla Baker-Demaray & Thomasine Heitkamp  • This session will present findings from a mixed-method exploratory study that examines the impact of oil exploration on domestic violence, dating violence, sexual assault, and stalking in 33 counties located in the Bakken Oil Patch of North Dakota and Montana. This presentation will provide an overview of findings specific to the Mandan, Hidatsa, and Arikara (MHA) Nation in North Dakota. Summary themes include perceptions regarding: (1) jurisdictional issues that create problems in addressing crime; (2) new forms of drug abuse that exacerbate problems with interpersonal violence; and, (3) a significant increase in risks for children living in homes where violence and drug abuse is
2:45 PM - 3:00 PM	Afternoon Break
3:00 PM - 4:30 PM (90 minutes)	<ul> <li>Together We Can Solve Problems - A Listening Session on Youth Violence Research</li> <li>Michelle Chino-Kelly, Christine Duclos, &amp; Sarah Scanlan</li> <li>The goal of this session is to obtain input from tribal leaders, researchers, evaluators, program personnel, and citizens on a methods study to design and test a survey examining violence and victimization experienced by young AI and AN youth and young adults (12-20 year olds).</li> </ul>
	End of Pre-Conference Institute